Spacey Feeling after Stroke

warren
warrenon Thursday, December 31 2015
3 Comments

Hi I’m a 64 yo male Non smoker, non drinker and was in good health.  I had multiple strokes (August 2015) and has damaged base of brain. I was in hospital for two weeks and recovering well.  I am able to use all my limbs and have minimal physical damage other than numbness in the right foot and in right hand (swollen with slight impairment).

I can wash and feed myself and mow the lawn and general household chores but still have not driven as I am not confident. My short term memory has been affected but long term is unchanged.

I was home for about 6 weeks and began to get these “spacey” feelings. They seem to be getting worse. I feel ok when I wake in the morning but from about 8 am onwards I begin to feel spacey. I seem to feel as if I am back away from my surroundings like I’m spaced-out.  It seems to be worse in daylight hours. And I find it hard to sleep during the day and dose for 5-10 minutes.

I have had a second MRI but there was no change to the base of the brain (no more damage)

Doctor prescribed antidepressant (Zoloft) but after 4 weeks I stopped taking them as they appeared to be making me feel worse and depressed.  I felt like I was in a cave and bombed out.

I have trouble sleeping at night and only get about 3 hours total broken sleep (I purchased a fit bit to confirm this). I have been taking 10mg temazepam and 10mg Sinequan now for about 4 weeks and now get 4.5 to 5 hours sleep. I would like to get more sleep.  I am also taking Astrix, eliquis, toprolxl, coversyl, vytorin.

I am getting desperate as I am feeling more spacey during the day now and get a little confused, more tired and it is starting to get me down. As I did not have this “spacyness” in the first 6 weeks, I was wondering if anyone could give me some advice from their own experience or the name of a doctor who specialises in stroke patients (SEQld area preferred) that they can recommend.

 

Thank you for any input you have.

3 Responses

Hi Warren,

 

It sounds like you have been having a really tough time with these ‘spacey’ feelings and difficulties sleeping. I’m interested to hear from the enableme community as to whether anyone else has experienced similar feelings.

I’m glad to hear that you have had a repeat MRI. It’s generally not usual for new symptoms to arise from the stroke several weeks down the track. I’d suggest discussing a medication review with your doctor to help determine whether any of your medications could be contributing to these feelings you’re having. Whilst you have ceased the antidepressant, you are still on a number of other medications so it’s possible this is a factor. It may also be useful for your GP to arrange a review with your neurologist (a stroke specialist) if you don’t already have an appointment.

 

Regarding your sleeping difficulties, have a look at the Sleeping section in enableme:

https://enableme.org.au/resources/sleeping

There are some great tips within this section that you could incorporate into your routine if you haven’t already such as:

  • Eating well, drinking enough water and exercising regularly
  • Turning down lights in preparation for sleeping
  • Limiting ‘screen time’ such as phones and computers before sleeping
  • Following a routine so that you go to bed and wake up at the same time

 

I’m sure the community will have some great tips for you.

Feel free to call us on StrokeLine (phone 1800 787 653 – Mon-Fri 9am-5pm) if you’d like further information.

 

Best wishes,

Katherine (StrokeLine)

Hi Warren,  I had that same spacey feeling also for quite a while

 

I changed to Dr Chrys Michaelidis at Mater Hill Medical Centre Woolloongabba

 

He took me on because my particular stroke case interested him, otherwise he didn't want to take on another long term patient because he is very popular

 

I found Dr Chris to be more experienced and thorough with a more wholistic approach to getting better and I also worked with a psychologist Diana at the same clinic and she helped me enormously

 

You didn't mention your exercise, hobbies etc which are important for rehab

 

Maybe you should think about a sleep test for possible sleep apnoea?

 

All the best Warren

 

 

 

 

Hey Warren

 

Below is a list of side effects of the drugs you are on. Its no surprise you are feeling spacey, everything you say you are feeling is listed below at least once.

 

My own experience with stroke led me to many health professionals who are important in recovery and a second third or fourth opinion was often sought. 

 

Food was the one thing that made a massive difference in the rate my recovery accelerated.  I suggest you read a book by Dr David Perlmutter called grain brain and see if there is anything in it which resonates with you. If you would rather watch a video first to get the gist of the info in the book click the link below. 

 

https://www.youtube.com/watch?v=r_cQUtG9sJM

 

Common side effects of Restoril (Temzepam) include dizziness, daytime drowsiness (or during hours when you are not normally sleeping), amnesia or forgetfulness, muscle weakness, loss of balance or coordination, muscle weakness, headache, blurred vision, depression, nervousness, excitability, irritability, nausea, vomiting,

 

Sinequan

Common side effects of Sinequan include drowsiness, dizziness, tiredness, dry mouth, blurred vision, ringing in your ears, nausea, vomiting, constipation, weight gain, sweating, breast swelling (in men or women), decreased sex drive, or trouble urinating.

 

Astrix

Some common side effects of aspirin (e.g. Astrix, Cartia) include: stomach upset, including nausea (feeling sick), vomiting, heartburn and indigestion. dizziness

 

Eliquis

easy bruising, unusual bleeding (nose, mouth, vagina, or rectum), bleeding from wounds or needle injections, any bleeding that will not stop;
heavy menstrual periods;
headache, dizziness, weakness, feeling like you might pass out;
red, pink, or brown urine;
black or bloody stools, coughing up blood or vomit that looks like coffee grounds;
numbness, tingling, or muscle weakness (especially in your legs and feet); or
loss of movement in any part of your body.

 

toprolxl

dry mouth, constipation, heartburn, vomiting, diarrhea;
decreased sex drive, impotence, or difficulty having an orgasm;
headache, drowsiness, tired feeling;
sleep problems (insomnia); or.
anxiety, nervousness.

 

Coversyl

Cough, often described as dry and irritating , shortness of breath, discomfort on exertion.

Headache, dizziness, vertigo, pins and needles.
Changes in the rhythm or rate of the heart beat, fast or irregular heart beat.

 

vytorin

Common side effects of Vytorin include headache, nausea, vomiting, diarrhea, dizziness, depression, memory problems, confusion, back pain, joint pain, muscle pain, numbness or tingly feeling, trouble having an erection, sleep problems (insomnia), or cold symptoms (stuffy nose, sneezing, sore throat).

Loading reply form...